Minnesota, 2007

Heavy Snow in Minnesota, February 6, 2007

February 6, 2007 · NWS ARX · 3 events in 3 counties and zones

A low pressure system brought locally heavy snow to parts of southeast Minnesota. 0 inches at the Rochester International Airport (Olmsted County).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A low pressure system brought locally heavy snow to parts of southeast Minnesota. Specific reports included 7.0 inches at Mantorville (Dodge County), 6.8 inches at Preston (Fillmore County) and 6.0 inches at the Rochester International Airport (Olmsted County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 6, 3:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 6, 3:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
335 AM CST TUE FEB 6 2007

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...SNOW CHANCES AND ACCUMULATIONS
ACROSS THE FORECAST AREA TODAY...TEMPERATURES THROUGH THE PERIOD.

DATA ANALYSIS AT 06Z SHOWED LOW PRESSURE NEAR THE MT/WY/SD BORDER
WITH BEST 3HR PRESSURE FALLS OF 4 TO 5MB NOW INTO EASTERN SD. SFC
HIGH PRESSURE RIDGE AXIS EXTENDED FROM NEAR LK WINNIPEG ACROSS THE
AREA TO IL/IN. IR/WV IMAGERY SHOWING HIGH CLOUDS SPREADING SOUTH
ACROSS THE REGION OVER THE RIDGE AXIS. SFC OBS SHOWED MID CLOUDS
CONFINED TO WESTERN MN/IA...WITH LOWER CLOUDS AND WARM ADVECTION/
ISENTROPIC LIFT BAND OF -SN/SN OVER CENTRAL/EASTERN ND/SD AND FAR
WESTERN MN. TEMPERATURES UNDER THE SFC RIDGE AXIS AGAIN SEASONABLY
COLD EARLY THIS MORNING...IN THE -10F TO -20F RANGE...BUT LIKELY
HAVE REACHED THEIR MINS WITH THE INCREASING CLOUDS.

NO MAJOR ERRORS NOTED WITH 06/00Z NAM/GFS INITIALIZATIONS. PER WV
IMAGERY...GFS DID APPEAR TO HAVE THE BETTER DEPICTION OF THE
SHORTWAVE OVER CENTRAL SASKAT...NAM LOOKED A BIT TOO FAR NORTH.
MODEL SOLUTIONS REASONABLY SIMILAR FOR TODAY THRU WED NIGHT...THEN
DIVERGE WITH THE TIMING OF A STRONGER SHORTWAVE DROPPING AROUND THE
WEST SIDE OF THE EASTERN CAN UPPER LOW. NAM FASTER...GFS SLOWER/
STRONGER WITH THIS NEXT SURGE OF ARCTIC AIR SOUTH INTO THE REGION.
DPROG/DT OF 500MB HGTS AT 06/00Z SHOWED THE NAM/GFS RUNS OF 04/00Z
AND 05/00Z VERIFIED QUITE WELL ACROSS NOAM/EASTERN PAC. FOR 00-36HRS
NAM/GFS CONTINUE TO CONVERGE ON A COMMON SOLUTION...TOWARD A
COMPROMISE OF THEIR EARLIER RUNS. HOWEVER TREND IS A BIT SLOWER WITH
THE HUDSONS BAY LOW MOVING EAST WITH TIME. FOR 36-60HRS THE SLOWING
TREND OF THE EXIT OF THE EASTERN CAN UPPER VORTEX CONTINUES...WITH
MODELS CONTINUING TO CONVERGE ON DETAILS OF SHORTWAVES ROTATING
AROUND IT. THE TREND TOWARD A SLOWER PROGRESSION OF THE EASTERN CAN
TROUGH CONTINUES IN THE 60-84HRS TIMEFRAME. DIFFERENCES EXIST WITH
TIMING OF A STRONGER SHORTWAVE AROUND THE WEST SIDE OF THIS TROUGH
AT 72-84HRS. NAM HAS SUPPORT FROM UKMET/ECMWF WHILE GFS OFFERS SOME
CONSISTENCY WITH ITS EARLIER RUNS...THOUGH IT DOES TREND A BIT
FASTER/STRONGER BY 84HRS. CHECK OF OBS VS. MODEL DATA AT 06Z SHOWED
NAM/GFS WITH GOOD DEPICTIONS OF THE SFC MASS FIELDS ACROSS CENTRAL
NOAM. PER WV IMAGERY GFS APPEARED BETTER WITH THE SASKAT
SHORTWAVE...NAM LOOKED A BIT SLOW THOUGH A NAM/GFS COMPROMISE HERE
WOULD NOT BE BAD EITHER. A COMPROMISE OF NAM/GFS LOOKED BEST WITH
THE 00Z-06Z PRECIP ACROSS THE CONUS. BOTH MODELS DOING QUITE WELL AT
06Z BUT GFS WITH ITS BETTER SHORTWAVE DEPICTION TENDING TO BE THE
FAVORED MODEL THIS CYCLE...AT LEAST FOR TODAY INTO WED. FAVORED A
MODEL BLEND/COMPROMISE FOR WED NIGHT-THU NIGHT. FORECAST CONFIDENCE
AVERAGE TO GOOD THIS CYCLE.

FOR THE SHORT TERM...QUICK SHOT OF MDT/STRONG 850-700MB WARM
ADVECTION...280-290K ISENTROPIC LIFT AND 850-500MB FN CONVERGENCE
ASSOCIATED WITH THE SASKAT SHORTWAVE DIVING SOUTHEAST WORKS ON THE
TIGHT 850-700MB THERMAL RIBBON ACROSS THE AREA TODAY. BEST OF THIS
LIFT MAXIMIZES OVER THE SOUTHWEST HALF OF THE FORECAST AREA AROUND
12Z THIS MORNING. THE FORCING/LIFT IS ALREADY SOUTH/EAST OF THE AREA
BY MID AFTERNOON AS THE SHORTWAVE TRACKS INTO NORTHERN IL. MODELS
VERY CONSISTENT WITH THE FORCING/LIFT SIGNAL...AND PRODUCE 0.10 TO
0.15 INCHES QPF SOUTH/WEST OF A KRST-KPDC LINE THRU ABOUT 21Z...AND
LITTLE TO NO PRECIP NORTH/EAST OF I-94. MODEL SOUNDING CONTINUE TO
SHOW BULK OF SFC-600MB LIFTED LAYER IN THE -14C TO -18C RANGE...
FAVORABLE FOR GOOD DENDRITIC CRYSTAL GROWTH AND HIGH SNOW-WATER
RATIOS. USING A 19 OR 20 TO 1 RATIO YIELDS 1 TO 3 INCHES OF SNOW
WEST OF A KRGK-KLSE-KOVS LINE. PREVIOUS FORECAST HAD THIS WELL
TRENDED WITH ONLY MINOR CHANGES MADE. WITH COLD DRY HIGH PRESSURE
STILL OFF TO THE EAST...DID TIGHTEN UP THE POP/PRECIP GRADIENT FROM
SOUTHWEST TO NORTHEAST ACROSS THE FORECAST AREA. IF SNOW-WATER
RATIOS END UP HIGHER THAN 19-20 TO 1...MAY YET NEED A SHORT-FUSE
SNOW ADVISORY FOR LOCATIONS SOUTH OF A KAUM-KPDC LINE FOR A VERY
FLUFFY 2 TO 4 INCHES OF SNOW. WILL HAVE TO MONITOR THIS AS THE SNOW
MOVES IN BETWEEN 4 AND 8 AM. WITH LIFTING EXITING BY MID AFTERNOON
AND LOW LEVEL COLD ADVECTION RETURNING...LOWERED LATE AFTERNOON -SN
CHANCES. WEATHER RATHER QUIET AND COLD AGAIN AFTER THIS CLIPPER
PASSES WITH ADDITIONAL SURGES OF ARCTIC AIR MOVING SOUTH/SOUTHEAST
INTO THE AREA. GRADIENT TIGHTENS UP OVER THE AREA AGAIN TONIGHT WITH
THE NEXT ARCTIC HIGH NOSING INTO THE REGION. DAY CREW WILL HAVE TO
MONITOR THE NEED FOR A WIND CHILL ADVISORY FOR MUCH OF THE AREA
LATE TONIGHT INTO WED MORNING AS TEMPS FALL BELOW ZERO AGAIN AND
NORTHWEST WINDS INCREASE. GRADIENT REMAINS TIGHTER OVER THE AREA WED
AS A SHORTWAVE ROTATES AROUND THE WEST SIDE OF THE HUDSONS BAY/
EASTERN CAN UPPER VORTEX AND A SFC TROUGH ROTATES SOUTH ACROSS MI.
GRADIENT RELAXES FOR WED NIGHT THRU THU NIGHT AS THE SFC HIGH SLOWLY
MOVES EAST. WITH LIGHTER WINDS AND THE ARCTIC AIRMASS OVER THE
REGION...THE STRING OF NIGHT-TIME LOWS BELOW ZERO LOOKS TO CONTINUE
THRU AT LEAST THU NIGHT.

GUIDANCE HIGHS FOR TODAY QUITE SIMILAR AND LOOK REASONABLE. FAVORED
COOLER GFS MAV-MOS GUIDANCE VALUES...WHICH HAVE VERIFIED BETTER THAN
NAM MET-MOS GUIDANCE OF LATE...FOR TONIGHT THRU THU. NEIGHBORING
GRIDS LOOK TO FAVOR THESE AS WELL AND COLLABORATION APPEARS GOOD.
TRENDED THU NIGHT LOWS TOWARD 06/00Z GFS MEX-MOS VALUES...WHICH
AGAIN BLENDS QUITE WELL WITH NEIGHBORING GRIDS.

.LONG TERM...FRIDAY THROUGH MONDAY

NO LARGE SURPRISES WITH 06/00Z GFS/ECMWF SOLUTIONS. SEVERAL PIECES
OF ENERGY OVER THE EASTERN PAC UNDER-CUT THE WEST COAST RIDGE AND
MOVE INTO CA. HOWEVER NORTHERN PORTION OF THE UPPER RIDGE OVER
WESTERN CAN REMAINS QUITE STRONG...WITH NORTHWEST FLOW DOWNSTREAM OF
IT PERSISTING OVER THE REGION. THIS FLOW REMAINS FAVORABLE FOR
CONTINUED SURGES OF ARCTIC AIR SOUTH AND SOUTHEAST INTO THE UPPER
MIDWEST IN THE FRI-MON TIME-FRAME. GFS BRINGS ONE OF THE NEXT
STRONGER SURGES IN FRI WHILE THE ECMWF BRINGS A STRONGER ONE IN SUN.
THESE ARE DETAILS TO BE WORKED OUT IN TIME...BUT MAIN MESSAGE IS
CONTINUED BELOW AND MUCH BELOW NORMAL TEMPS THRU THE WEEKEND AND
INTO EARLY NEXT WEEK. GIVEN THE INHERENT DETAIL DIFFICULTY IN
NORTHWEST FLOW ALOFT...-SN CHANCES FOR FRI-MON REMAIN ILL DEFINED
AND SMALL. FORECAST GRIDS FOR DAYS 4-7 LOOK WELL TRENDED FOR NOW
WITH NO CHANGES MADE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RRS
Hazardous weather outlook, Feb 5, 11:50 AM CST, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 AM CST MON FEB 5 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA
CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
1150 AM CST MON FEB 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT WINDS WILL CONTINUE ACROSS THE REGION THROUGH
TONIGHT...RESULTING IN AN IMPROVEMENT UPON THE DANGEROUS WIND CHILLS
OF THE PAST FEW DAYS. WIND CHILLS ACROSS THE AREA WILL RANGE FROM 10
TO 20 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LOW WILL TRACK INTO MISSOURI ON TUESDAY...MAKING LIGHT SNOW LIKELY
ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN. AN INCH OR TWO OF LIGHT AND FLUFFY SNOW MAY FALL IN THESE
AREAS. SNOW CHANCES WILL BE LESS NORTH AND EAST OF LA CROSSE AS
ARCTIC HIGH PRESSURE REMAINS OVER WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...ANY SNOWFALL REPORTS FROM TUESDAY WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Dodge

When
February 6, 5:00 AM CST to 5:00 PM CST
Where
Dodge forecast zone
Reported by
Public
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Heavy Snow, Olmsted

When
February 6, 5:00 AM CST to 3:00 PM CST
Where
Olmsted forecast zone
Reported by
Public
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Heavy Snow, Fillmore

When
February 6, 6:00 AM CST to 5:00 PM CST
Where
Fillmore forecast zone
Reported by
Public
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7926, 7928, 7927.